Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 15, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Aug 23, 2003, 3:47 PM EDT for Carteret County, North Carolina. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2003, 3:47 PM EDT (19:47 UTC)
- Expired
- Aug 23, 2003, 5:45 PM EDT
- In force
- 118 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Carteret County, NC
The radar
The Morehead City radar (KMHX), 33 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 745 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KMHX 231947 FFWMHX NCC031-232145- BULLETIN - EAS ACTIVATION REQUIRED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 347 PM EDT SAT AUG 23 2003 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * FLASH FLOOD WARNING FOR... CARTERET COUNTY IN EASTERN NORTH CAROLINA * UNTIL 545 PM EDT * AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS PRODUCING TORRENTIAL FLOODING DOWNPOURS 6 MILES SOUTHWEST OF NEWPORT...OR ABOUT 7 MILES NORTHEAST OF EMERALD ISLE...MOVING EAST AT 15 MPH. * FLOODING CAN BE EXPECTED IN AND AROUND... NEWPORT. PINE KNOLL SHORES. MOREHEAD CITY. ATLANTIC BEACH. BEAUFORT. STRAITS. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...AND HIGHWAYS. ADDITIONALLY...ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. $$ LAT...LON 3482 7711 3472 7709 3463 7653 3484 7654 20
1 follow-up statement
000 WGUS72 KMHX 232033 FFSMHX NCC031-232145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 430 PM EDT SAT AUG 23 2003 ...THE FLASH FLOOD WARNING FOR CARTERET COUNTY REMAINS IN EFFECT UNTIL 545 PM EDT... AT 430 PM EDT...SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINS CONTINUED OVER NORTH RIVER...OR ABOUT OVER BEAUFORT...MOVING EAST AT 15 MPH. FLOODING CAN BE EXPECTED IN AND AROUND... NORTH RIVER...AND...BEAUFORT. BETTIE. OTWAY...AND...STRAITS. SMYRNA. DAVIS. STACY. AT 415 PM THE LOCAL LAW ENFORCEMENT REPORTED WATER ON MANY STREETS IN DOWNTOWN NEWPORT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR TELEVISION FOR THE LATEST SEVERE WEATHER INFORMATION. $$ LAT...LON 3484 7687 3473 7689 3468 7646 3487 7630 20
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:30 PM EDT, 17 minutes earlier.
Area forecast discussion, Aug 23, 3:30 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 330 PM EDT SAT AUG 23 2003 2 W-E LINES OF SHWRS/TSTMS AFFECTING CWA THIS AFTN. BKN LINE SRN SECTIONS ASSCTD WITH PRE-FRONTAL TROF/WIND SHIFT LINE...WHILE WIDELY SCT ACTIVITY TO N ASSCTD WITH TRUE FRONT. THIS NRN LINE WILL CONTINUE THREAT OF PCPN OVER MOST OF CWA INTO EARLY EVE HOURS AND PLAN TO HOLD ON TO CURRENT LOW CHC POPS FOR THIS EVE. HIGH AND DRY CONDITIONS BUILD IN LATE TONIGHT AND SUN AND GOING WITH NO POPS THRU TUE. COOLEST TEMPS SUN NIGHT AND WENT WITH MOS COMPROMISE. RETURN TO DIURNAL CLIMO POPS FOR WED-SAT WITH COUPLE OF WEAK FRONTS MOVING THRU DURING PERIOD. MARINE: SW FLOW SHIFTING TO NE AS COLD FRONT MOVES ACROSS THE MARINE AREA TODAY. SHOWERS AND TSTMS EXPECTED WITH THE FRONT. AFTER FRONTAL PASSAGE WINDS GENERALLY IN THE 10 TO 15 KT RANGE. WINDS EXPECTED TO DECREASE TO 10 KTS OR LESS BY SUN NIGHT. SHORT DURATION OF INCREASED WINDS IS NOT LIKELY TO CAUSE A LARGE INCREASE IN SEAS. HIGH PRESS WILL BUILD IN BEHIND THE FRONT WITH LIGHT NE WINDS BECOMING E. HIGH SLIDES OFF THE COAST MONDAY NIGHT...WINDS SLOWLY SWING TO SW AND CONTINUES INTO FRI. .MHX...NONE. JBM/RAP
Hazardous weather outlook, Aug 23, 3:30 AM EDT, 12 hours 17 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 330 AM EDT SAT AUG 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY. SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AS A COLD FRONT MOVES SOUTHEAST ACROSS THE REGION. THE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RF
In the hours before
Special weather statement, Aug 23, 2:34 PM EDT, 1 hour 13 minutes before
NCZ081-231915- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 234 PM EDT SAT AUG 23 2003 ...STRONG THUNDERSTORMS WILL AFFECT MAINLAND HYDE COUNTY UNTIL 315 PM EDT... AT 234 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER ENGELHARD... MOVING SOUTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RURAL EASTERN MAINLAND HYDE COUNTY AT 250 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE LAKE LANDING AND MIDDLETOWN. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. MLF
Special weather statement, Aug 23, 2:50 PM EDT, 57 minutes before
NCZ090-092-093-095-098-231945- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 250 PM EDT SAT AUG 23 2003 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CARTERET...CRAVEN... JONES AND DUPLIN COUNTIES UNTIL 345 PM EDT... AT 250 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 20 MILES WEST OF JACKSONVILLE TO 13 MILES NORTHEAST OF JACKSONVILLE...OR FROM BEULAVILLE TO 13 MILES NORTHEAST OF JACKSONVILLE...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HAVELOCK AT 315 PM EDT... JACKSONVILLE AT 320 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BEAUFORT...MOREHEAD CITY AND SWANSBORO. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. MLF
Local storm report, Aug 23, 3:37 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
337 PM EDT SAT AUG 23 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM NEWPORT NC 0.88 INCH HAIL
08/23/03 CARTERET
0330 PM NEWPORT NC 0.75 INCH HAIL
08/23/03 CARTERET
MLFThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 3:07 PM EDT | Special Marine Warning | MHX | 83 min | |
| Aug 23, 3:21 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 39 min |
| Aug 23, 3:30 PM EDT | Special Marine Warning | MHX | 90 min | |
| Aug 23, 3:30 PM EDT | Special Marine Warning | MHX | 90 min | |
| Aug 23, 3:57 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 48 min |
| Aug 23, 5:05 PM EDT | Special Marine Warning | MHX | 25 min | |
| Aug 23, 5:32 PM EDT | Special Marine Warning | MHX | 58 min | |
| Aug 23, 6:32 PM EDT | Special Marine Warning | MHX | 58 min |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.